Alert archive / Florida / Special Weather Statements in 2018

Special Weather Statement, NWS Miami, FL

August 9, 2018Miami-Dade County, Florida

NWS Miami, FL issued this special weather statement at Aug 9, 2018, 5:29 PM EDT for Miami-Dade County, Florida. It was in force for 61 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2018, 5:29 PM EDT (21:29 UTC)
Expired
Aug 9, 2018, 6:30 PM EDT
In force
61 min
Issued by
NWS Miami, FL

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 4 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 5:31 PM EDTHAIL 1.251 Se Kendale Lakes, FLPUBLIC PICTURE AND VIDEO RECEIVED OF PEA SIZED HAIL FALLING WITH EMBEDDED LARGER PIECES ESTIMATED UP TO HALF DOLLAR.
Aug 9, 5:38 PM EDTTSTM WND GST 452 Sse The Hammocks, FLMIAMI EXECUTIVE AIRPORT /KTMB/ RECORDED A WIND GUST TO 39 KNOTS/45 MPH WITH A THUNDERSTORM.
Aug 9, 5:38 PM EDTHAIL 0.881 Ese The Hammocks, FLPUBLIC REPORT OF HAIL RANGING IN SIZE FROM ONE QUARTER INCH UP TO THREE FIFTHS OF AN INCH IN THE HAMMOCKS AREA NEAR SW 142 AVENUE AND SW 112 STREET. ADDITIONAL PEA SIZED REPORTS WERE RECEIVED IN THE NEARBY KENDALE LAKES AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 9.5 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2018-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2663 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2018-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2663 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

438 
WWUS82 KMFL 092129
SPSMFL

Special Weather Statement
National Weather Service Miami FL
529 PM EDT THU AUG 9 2018
 
FLZ073-074-173-174-092230-
Metropolitan Miami Dade FL-Far South Miami-Dade County FL-
Inland Miami-Dade County FL-Coastal Miami Dade County FL-
529 PM EDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MIAMI-DADE COUNTY UNTIL
630 PM EDT...

* At 529 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Kendale Lakes, or near Kendall,
  moving south at 5 mph.

* Nickel size hail and wind gusts up to 50 mph possible with this
  storm.

* Locations impacted include...
  Miami, Homestead, Coral Gables, South Miami, Homestead Miami
  Speedway, Black Point, Homestead General Airport, The Redland,
  Turkey Point, Kendall, Pinecrest, Sweetwater, Florida City, West
  Miami, Westchester, Naranja, Glenvar Heights, Palmetto Bay,
  University Of Miami and Zoo Miami.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2578 8055 2578 8028 2537 8027 2535 8060
TIME...MOT...LOC 2129Z 358DEG 6KT 2572 8042 

$$

67

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at Aug 9, 4:02 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 9, 4:02 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Miami FL
402 PM EDT Thu Aug 9 2018

.DISCUSSION...
Surface high pressure continues to dominate the synoptic pattern
affecting sensible weather in South Florida providing warm,
relatively drier conditions. Saharan dust the last few days over
the region has also contributed to diminished convective coverage.
As the dust moves on from the region over the next day or so, the
atmospheric moisture at those higher levels should be able to
recover closer to what is more typical for summertime in South
Florida. Friday will be another warm day with heat index values
easily reaching into the 100s during the peak parts of the day.

As the weekend approaches, moisture will recover and convective
coverage will increase closer to what is more typical for South
Florida in August. Temperatures will continue to be warm and heat
index values will still rise into the 100s. The light wind
flow expected will allow any sea breezes that develop to push
inland which should allow convection to focus over the interior
portions of the area where those boundaries collide.

As we enter the early part of next week, a system pushing through
the Great Lakes will push the Atlantic high pressure southward. A
tropical upper tropospheric trough will push through the Greater
Antilles and near the southern Florida region on late Monday into
Tuesday. High pressure will build back by midweek with the summer
pattern continuing.

&&

.MARINE...
Light flow will persist through the weekend with showers and
storms possible each day and over the waters in the overnights and
early morning hours. Lake Okeechobee could see afternoon showers
and storms in the vicinity. The main concerns will be lightning
and locally strong wind gusts and higher seas with thunderstorms.

&&

.BEACH FORECAST...
There is a Beach Hazard Statement in effect for Collier County
beaches through at least this evening. Significant red tide
conditions may lead to respiratory irritation, especially across
central and northern parts of the coastline.

&&

.PREV DISCUSSION... /issued 149 PM EDT Thu Aug 9 2018/

AVIATION...
East coast sea breeze has pushed just west of MIA and well west of
FLL as of 1745Z. Scattered showers and isolated thunderstorms
will begin developing along the sea breeze before 19Z. Most of
the activity will occur just west of the east coast terminals.
However, given a westerly storm motion this afternoon, it's a good
idea to have at least VCSH for east coast terminals from 19-23Z.
Left VCSH out of FLL since FLL will be farther from the sea breeze
and activity than the other terminals. Will need to monitor as
VCTS could become necessary. A few storms could become strong this
afternoon. Even if they occur west of terminals, they could
produce outflow boundaries that make winds temporarily gusty and
erratic.

&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  76  91  75  91 /  20  30  30  50
Fort Lauderdale  78  91  78  90 /  10  30  30  40
Miami            76  91  76  90 /  10  40  30  50
Naples           76  91  77  90 /  10  20  20  20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Beach Hazards Statement through Sunday evening for FLZ069.

AM...None.
GM...None.

&&

DISCUSSION...02/RAG
MARINE...02/RAG
AVIATION...98/ABH
BEACH FORECAST...02/RAG
Hazardous weather outlook, Aug 9, 5:25 PM EDT, 4 minutes before
Hazardous Weather Outlook for South Florida...UPDATED
National Weather Service Miami FL
525 PM EDT Thu Aug 9 2018

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
100930-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
525 PM EDT Thu Aug 9 2018

...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

This hazardous weather outlook is for South Florida.

.DAY ONE...TONIGHT

Thunderstorms: There is a chance of thunderstorms this afternoon and
evening. Cloud-to-ground lightning and gusty winds are the primary
threats.

Waterspouts: Thunderstorms could produce waterspouts this afternoon
and evening.

Wind: Wind gusts in the strongest storms this afternoon in the
interior and portions of the east coast metro could exceed 40 mph.

Hail: Strong thunderstorms could produce hail up to the size of
nickels this afternoon and evening.

Flooding: Heavy rainfall from slow-moving thunderstorms could
produce the ponding of water over urbanized portions of the east
coast metro area this afternoon and evening.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

There is a chance of mainly afternoon thunderstorms through the
period, especially over interior South Florida. The best chances for
thunderstorms will be Saturday through Monday. Lightning is the
primary threat.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, hail and flooding to
the National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

RAG

In the hours before

Special weather statement, Aug 9, 4:09 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Miami FL
409 PM EDT THU AUG 9 2018

FLZ072>074-173-092115-
Metropolitan Miami Dade FL-Metro Broward County FL-Inland Miami-
Dade County FL-Coastal Miami Dade County FL-
409 PM EDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE AND SOUTHERN
BROWARD COUNTIES UNTIL 515 PM EDT...

* At 408 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Royal Palm Ranches, or near
  Pembroke Pines. This storm was nearly stationary.

* Small hail and wind gusts up to 50 mph possible with this storm.

* Locations impacted include...
  Miami, Hialeah, Fort Lauderdale, Pembroke Pines, Hollywood,
  Miramar, Davie, Plantation, Sunrise, Miami Gardens, Weston, North
  Miami, North Miami Beach, Dania Beach, Miami Lakes, Cooper City,
  Hialeah Gardens, Opa-Locka, West Park and Miami Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2585 8039 2613 8036 2610 8018 2582 8021
TIME...MOT...LOC 2008Z 265DEG 1KT 2603 8029

ALM
Special weather statement, Aug 9, 5:06 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Miami FL
506 PM EDT THU AUG 9 2018

FLZ073-074-173-092145-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
506 PM EDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI-DADE COUNTY UNTIL
545 PM EDT...

* At 506 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Sweetwater, or near South
  Miami, moving south at 10 mph.

* Dime size hail and wind gusts up to 50 mph possible with this
  storm.

* Locations impacted include...
  Miami, Hialeah, Coral Gables, South Miami, Kendall, Miami Gardens,
  North Miami, Doral, Miami Lakes, Hialeah Gardens, Pinecrest,
  Opa-Locka, Miami Springs, Sweetwater, West Miami, Medley,
  Westchester, Gladeview, Glenvar Heights and University Of Miami.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2593 8042 2593 8021 2565 8024 2568 8053
TIME...MOT...LOC 2106Z 007DEG 8KT 2577 8037

67
Special weather statement, Aug 9, 5:29 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Miami FL
529 PM EDT THU AUG 9 2018

FLZ073-074-173-174-092230-
Metropolitan Miami Dade FL-Far South Miami-Dade County FL-
Inland Miami-Dade County FL-Coastal Miami Dade County FL-
529 PM EDT THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MIAMI-DADE COUNTY UNTIL
630 PM EDT...

* At 529 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Kendale Lakes, or near Kendall,
  moving south at 5 mph.

* Nickel size hail and wind gusts up to 50 mph possible with this
  storm.

* Locations impacted include...
  Miami, Homestead, Coral Gables, South Miami, Homestead Miami
  Speedway, Black Point, Homestead General Airport, The Redland,
  Turkey Point, Kendall, Pinecrest, Sweetwater, Florida City, West
  Miami, Westchester, Naranja, Glenvar Heights, Palmetto Bay,
  University Of Miami and Zoo Miami.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2578 8055 2578 8028 2537 8027 2535 8060
TIME...MOT...LOC 2129Z 358DEG 6KT 2572 8042

67

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 4:09 PM EDTSpecial Weather StatementMFLBroward66 min
Aug 9, 5:06 PM EDTSpecial Weather StatementMFLMiami-Dade39 min
Aug 9, 6:12 PM EDTSpecial Weather StatementMFLMartin48 min
Aug 9, 7:29 PM EDTSpecial Weather StatementMFLBroward46 min

Nearby

Special Weather Statements in Florida, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.